Kansas, 2001

Hail in Kansas, June 5, 2001

June 5, 2001 · NWS DDC · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 5, 2:14 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 5, 2:14 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT TUE JUN 5 2001

MAIN CHALLENGE TO THIS FORECAST IS WHERE THUNDERSTORMS WILL FIRE,
AND HOW FAR WEST TO GO WITH SEVERE POTENTIAL.

19Z SURFACE ANALYSIS SHOWED NEARLY STATIONARY FRONT ORIENTED NORTH TO
SOUTH FROM CENTRAL OKLAHOMA INTO CENTRAL KANSAS JUST WEST OF P28.
ONE ELEVATED STORM WAS ALREADY SHOWING UP IN SOUTHWEST BARBER
COUNTY AS OF 20Z.  P28 WAS SHOWING A DEW POINT OF 69F AT 19Z, AND
QUICKLY ROSE TO 71F BY 20Z.  THERE WAS AROUND 3000 JOULES OF CAPE IN
THE BARBER-PRATT-COMANCHE AREA, AND THE CAP HAD ERODED TO ABOUT 1C AT
19Z.  THINK THE CHANCES FOR THUNDERSTORMS IN DDC CWA SOUTHEAST CORNER
IS GOOD, WITH A FEW STORMS POSSIBLY SEVERE.  WILL HAVE A GRADIENT IN
POPS FROM 40 SE TO 30 NE TO 20 POPS WEST.  WILL ONLY MENTION SEVERE
WORDING IN THE EAST, AS THE BEST DYNAMICS ARE THERE.  STEADY SOUTH TO
SOUTHEAST FLOW IN CENTRAL KANSAS MAY PUSH THAT STATIONARY FRONT BACK
TO THE WEST A BIT LATE THIS AFTERNOON.  THIS BOUNDARY WILL BE THE
FOCUS AREA FOR STORM DEVELOPMENT.

WE THOUGHT ABOUT ISSUING A FLASH FLOOD WATCH IN SOUTHEAST 3
COUNTIES, BUT DECIDED TO HOLD OFF.  THE CONVECTION SHOULD BE MORE
SCATTERED THAN LAST NIGHT, AND MOVING AT AROUND 30KTS.  12Z 850MB
HAD A 50KT SOUTHWEST JET STREAK AT AMA.  WILL BRIEF NEXT SHIFT ON
THIS FF POTENTIAL.  ALSO, TREGO-ELLIS-NESS-RUSH COUNTIES RECEIVED
HEFTY RAINS LAST NIGHT, BUT THINK THE THREAT IS MUCH LESS THERE
TONIGHT.

12Z MODEL COMPARISON SHOWED THE ETA THE BEST AT 500MB AND SURFACE,
WITH THE NGM MUCH TOO WARM ESPECIALLY AT THE 850MB LEVEL.  WILL GO
WITH AN ETA FAVORED FORECAST FOR TIMING, AND LEAN MORE TOWARD THE
COOLER FAN GUIDANCE THAN THE FWC.  WINDS WILL BE TRICKY AS A LIGHT
NORTHEAST FLOW TODAY SHOULD GET REPLACED BY A LIGHT SOUTHEAST FLOW
TOMORROW.  IN EAST ZONES, WHERE FRONT SHOULD BE JUST TO THE EAST ON
WEDNESDAY, WILL GO WITH VARIABLE WINDS WEDNESDAY AT LOW SPEEDS LESS
THAN 10 MPH.

DO NOT THINK THERE WILL BE MUCH CHANCE FOR ANY PRECIPITATION AFTER
TONIGHT THROUGH LATE THURSDAY AND WILL NOT HAVE ANY POPS MENTIONED
IN ZONES.

EXTENDED DISCUSSION...

TODAYS MEDIUM RANGE FORECAST MODELS DIFFER IN THE AMPLITUDE OF THE
RIDGE OVER THE CENTRAL PLAINS.  THE MRF MAINTAINS LOWER HEIGHTS THAN
THE CANADIAN AND THE EC MODELS.  THE EC HAS A STRONGER TROF OVER THE
WEST COAST AND BUILDS THE RIDGE UP STRONGER OVER THE HIGH PLAINS.
TODAYS NEW AVN RUN SHOWS GOOD CONTINUITY TO LAST NIGHTS MRF SO WILL
KEEP MRF SOLUTION IN FAVOR.  HOWEVER CONFIDENCE IN THE FORECAST FOR
LATER PERIODS ARE MUCH LOWER.  MAY STILL HAVE A SIGNIFICANT WARM-UP
IF HIGHER AMPLITUDE RIDGE DEVELOPS BY DAY 6 AND 7.  WILL KEEP COOLER
TEMPS UNTIL ELEVATED MIXED LAYER CAN PUSH OUT OF THE ROCKIES AND
EFFECTIVELY CAP OFF ANY CONVECTION.  WILL KEEP CHANCE OF THUNDER
GOING UNTIL THAT TIME.  THE AVN SUGGESTS SEVERAL EPISODES OF
MESOSCALE CONVECTIVE CLUSTERS ROLLING OFF THE RIDGE ACROSS KANSAS
WITH A GOOD UPSLOPE MOISTURE FEED. SOME AREAS, ESPECIALLY WEST COULD
BE AROUND 100 DEGREES BY TUESDAY AND WEDNESDAY OF NEXT WEEK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 056/080 058/083 060 2-0
GCK 055/081 056/084 058 2-0
EHA 052/085 056/085 059 1-0
LBL 056/081 058/084 061 2-0
HYS 058/078 060/081 061 3-0
P28 063/083 065/085 065 410

.DDC...NONE.

BURKE/KRUSE

In the hours before

Special weather statement, Jun 5, 10:08 AM CST, 5 hours 11 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-060500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 AM CDT TUE JUN 5 2001

...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
TONIGHT IN PARTS OF SOUTHWESTERN AND CENTRAL KANSAS...

SEVERE STORMS WITH LARGE HAIL AND STRONG WINDS ARE POSSIBLE
LATE TODAY ALONG AND EAST OF A LINE FROM HAYS TO JETMORE TO CIMARRON
TO LIBERAL.  A SLIGHTLY HIGHER CHANCE FOR SEVERE STORMS WILL BE
SOUTHEAST OF A LINE FROM LARNED TO GREENSBURG TO ASHLAND LINE, MAINLY
FROM THIS EVENING THROUGH MIDNIGHT.

WARM, MOISTURE LADENED AIR WILL CONTINUE TO BE PUMPED NORTHWARD
INTO SOUTH CENTRAL KANSAS THIS AFTERNOON.  AN UPPER LEVEL
DISTURBANCE WILL SWING EAST FROM THE COLORADO ROCKIES THIS AFTERNOON
AND INTERACT WITH THE UNSTABLE SURFACE CONDITIONS.  SCATTERED
THUNDERSTORMS WILL BEGIN TO FORM AFTER 6 PM, THEN CONTINUE OVER
PARTS OF CENTRAL KANSAS THROUGH MIDNIGHT.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

BURKE
Local storm report, Jun 5, 2:56 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
356 PM CDT TUE JUN 5 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    7 S GREENSBURG            KS   1.00 INCH HAIL
06/05/01   KIOWA

0107 AM    13 SE ASHLAND             KS   .75 INCH HAIL
06/05/01   CLARK

0115 AM    8 N GREENSBURG            KS   .88 INCH HAIL
06/05/01   KIOWA

0130 AM    3 S BUTTERMILK            KS   .88 INCH HAIL
06/05/01   COMANCHE

0130 AM    14 SE KINSLEY             KS   1.50 INCH HAIL
06/05/01   EDWARDS

0200 AM    16 SW GREENSBURG          KS   .75 INCH HAIL
06/05/01   KIOWA

0208 AM    13 SE COLDWATER           KS   1.00 INCH HAIL
06/05/01   COMANCHE

0315 AM    LAKE CITY                 KS   .75 INCH HAIL
06/05/01   BARBER

0400 AM    16 NW MEDICINE LODGE      KS   .75 INCH HAIL
06/05/01   BARBER

0400 AM    4 SE SUN CITY             KS   .75 INCH HAIL
06/05/01   BARBER

0850 AM    3 W VICTORIA              KS   FLASH FLOODS
06/05/01   ELLIS                          WATER OVER ROAD AT OLD
                                          HIGHWAY 40

0930 AM    RUSH CENTER               KS   FLASH FLOODS
06/05/01   RUSH                           WATER OVER K-96 TO DEPTH
                                          OF 10 INCHES

JF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Barber

When
June 5, 3:19 PM CST
Where
Barber County, 5 mi W of Sharon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -98.517

Hail, Barber

When
June 5, 3:54 PM CST
Where
Barber County, Sharon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -98.433

Hail, Pratt

When
June 5, 4:04 PM CST
Where
Pratt County, 10 mi S of Pratt
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.500, -98.733

Hail, Barber

When
June 5, 4:45 PM CST
Where
Barber County, 3 mi NE of Sharon
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.283, -98.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255841, 5255842, 5255843, 5255844.